advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Syracuse, New York, USA:

I have had diabetes for six years and have recently had the urine test for microalbumin. The random collection revealed a 78, which I understand is high. I was also told that I have a urinary tract infection [UTI] and was given antibiotics. Since the test was high, they want me to collect a 24-hour urine sample, which is perfectly reasonable. However, I asked if I should wait until the UTI clears up and was told that there was no connection between the UTI and elevated protein levels. I feel that this is very wrong information from everything I have read. I want to get the most accurate test and do not want to be put on an ACE inhibitor if I simply have a UTI that is causing a high level of protein. My two previous microalbumin tests (done in the last year) were negative and 20. I should also point out that my A1c is regularly around 5.0%, and I have very tight control of my diabetes. What should I do?

Answer:

Unlike other quantitative measurements, the dipstick for microalbumin cannot be considered a definitive test. The reason for that is that results test out based on concentration, which can vary in a person depending on activity and hydration status. It is important that you have this test confirmed by a timed urine collection, such as a 24-hour urine collection, or a random urine for albumin to creatinine ratio. The measurement of albumin is more specific for diabetes-related problems. The measurement of protein is less specific. It is the measurement of protein which can go up with a urinary tract infection.

My personal interpretation of the treatment guidelines is that ACE inhibitor therapy should be considered when microalbuminuria is present. I believe this diagnosis still needs to be confirmed in your case. It will serve you better, in the long run, to discuss these issues with your physician so that if you really do have persistent microalbuminuria, you will be more committed to your therapy.

JTL

DTQ-20000928225022
Original posting 5 Nov 2000
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.